Tramadol in overdose would have the opiate toxidrome expected (sedation and respiratory depression) but it also can potentially cause seizures in doses >1.5 grams. Tramadol has also been associated with serotonin toxicity, rarely as a single agent but commonly with other co-ingested serotinergically active agents.
Tramadol is a weak partial agonist at mu opioid receptors. It also inhibits serotonin and noradrenaline reuptake in the CNS, hence the serotonin toxicity, tachycardia and risk of seizures.
- Rapid absorption
- Peak levels at 1-3 hours but can range from 2-12 hours for modified release (even longer in overdose)
- Volume of distribution 2-3L/kg
- Hepatic metabolism and renal excretion.
- Seizures: IV benzodiazepines.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Declining GCS: Intubation should be done early, usually this will be required with co-ingestants (ethanol and benzodiazepines) rather than sole tramadol ingestions. (Avoid fentanyl due to its serotinergic properties).
- Seizures: If > 1.5 grams of tramadol is ingested then seizures should be anticipated. This maybe delayed up to >6 hours after ingestion for modified release.
- Opioid effects: Sedation and respiratory depression (and miosis) are usually mild and rarely require intervention.
- Serotonin toxicity: Rare with only one serotinergic agent but common if co-ingestants are used (tramadol plus an SSRI or SNRI).
Serotonin toxicity aide memoire
My quick easy method: Fever M.A.N. = Fever plus Mental state changes, Autonomic instability and Neuromuscular changes.
- Children: The above effects can occur when >10 mg/kg is ingested.
- Signs of serotonin toxicity (agitation, tachycardia, tremor and myoclonic jerks) can be managed with titrated doses of benzodiazepine. Diazepam 2.5 – 5 mg every 5 minutes IV until gentle sedation is achieved and a heart rate falls towards 100 beats per minute is considered safe.
- If intubated see FASTHUGSINBED for further supportive care. Avoid fentanyl in these patients as this can exacerbate the serotonin toxicity.
- Screening: 12 lead ECG, BSL, Paracetamol level
- It is generally accepted that 50g of activated charcoal maybe given to the alert and cooperative patient who has ingested >1.5 grams of sustained-release tramadol within 2 hours.
- It must be remembered there is a potential risk for seizures and trying to intubate a black hole that is covered in charcoal is no easy feat. Make sure the history is correct and you believe there is limited risk of this patient having a seizure.
- If the patient is intubated then charcoal can be given safely though a nasogastric tube.
- Not clinically useful.
- Naloxone has been used to reverse the CNS effects in a pure tramadol overdose but if co-ingestants have been used its effect maybe limited.
- Children who have ingested >10 mg/kg of sustained release tramadol or adults > 1.5 grams should be observed with an IV in situ for 12 hours. Discharge should not occur at night.
- Patients who are symptomatic, sedated or require benzodiazepines need admission for continued observation and supportive care until symptom free. Discharge should not occur at night.
- Patients who require intubation will need ICU.
References and Additional Resources
- Isbister GK et al. Serotonin toxicity: A practical approach to diagnosis and treatment. MJA 2007; 187:361-365
- Sachdeva DK, Stadnyk JM. Are one or two dangerous? Opioid exposure in toddlers. The Journal of Emergency Medicine 2005; 29(1):77-84.
- Shadnia S, Soltaninejad K, Heyardi K et al. Tramadol intoxication: a review of 114 cases. Human and Experimental Toxicology 2008; 27:201-205.
- Spiller HA et al. Prospective multicenter evaluation of tramadol exposure. Journal of Toxicology-Clinical Toxicology 1997; 35(4):361-364.
DRUGS and TOXICANTS
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.